On June 8th I visited SMMC for my first echocardiogram to measure the flow of the blood through my heart (ejection fraction) prior to the beginning of any treatment. I then moved over to the Surgery Center for the procedure to place the port in my chest to be used for all blood draws for labs and to accept all the chemo treatments.
On June 14th the drug cocktails began to be delivered. My nurse was Nancy and she was excellent at describing each infusion as it began and keeping me calm through the approximately six hours of treatment. Here is a list of the drugs used for the six chemo treatments:
Aloxi – antinausea
Dexamerhasone – steroid
Emend – antinausea, long acting
Diphenhydramine – anti allergy reaction
Famotidine – anti ulcer/reflux treatment
Acetaminophen – Tylenol
Projeta – hormone
Herceptin – hormone receptor
Docetaxel – chemotherapy drug
Carboplatin – chemotherapy drug
Neulasta – white cell booster
Fluids – normal saline for hydration
While the day of treatment went fairly well, the side effects began to kick in the very next day. Treatment was on a Wednesday and by Friday I was having the full blown mucus membrane burn effect. Sylvia made a trip to CVS and learned about a special treatment specifically made for this issue (which included the total involvement of every membrane in my mouth becoming burnt and feeling like alligator skin); a special mouthwash made of Benedryl and Mylanta. The burning slowed down a little but the alligator mouth remained and my taster was totally broken so no food flavor was ever the same. And the diarrhea began as well and would be my constant companion through the end of the six cycle chemo schedule.
By Tuesday following that first treatment I was back at the infusion center for a dose of fluids administered via the port. That helped calm things down a little. Unfortunately by 6 that evening I was running a fever and told to go to the ER. Spent about 5 hours there but the fever diminished and I got to go home about 11 PM. Suffice it to say I now understood that this would be a long journey.